I had a bad year last year (depression, loneliness etc) and ended up with an Asperger's diagnosis. I'm still coming to terms with it and it's really messing with my head. I'm 34. I had shingles over Christmas which may have permanently damaged my eyesight and I have also developed some kind of acne on my face. I was just prescribed an SSRI but I've just found out I can't take it because of the problem with my eye.
I really don't know what to do as I am in the middle of a funded PhD. My partner is also 8 weeks pregnant. Should I take some time off or ask for an extension of my studies? Should I just quit altogether? I can't claim benefits because I'm too high functioning and I need to do some kind of work because I enjoy it.
I'm a bit worried I'm just running myself into the ground and I genuinely don't know what to do. I don't know if I can approach the university about this at the moment - I was thinking of contacting my local autism charity to see if they could offer any advice or advocate to the university on my behalf.
Hi tintal. Calm down. One cannot take important decisions in a state of depression like this.
The first thing I would say, if you applied and doing PhD, it is your talent and interest, your aspiration and it reflects your values. So hold on to this. Otherwise you would be letting a dx or a disability to undermine your values and aspirations.
When I had bad depression, everything was doom and panic and I couldn't see any positive possibilities. It is a chemical imbalance in the brain, as you know. So rebalance your brain... There are other types of medication, CBT, if you can't have that particular type, that is more the reason to ask your GP to give you something else that will work and fast.
I don't know how PhD works administratively, getting an extension based on your eye situation would be prudent, but I don't know the implications.
Obviously having all these things together is a huge shock and you need some limited time to regroup, so a limited time off could be good. I personally found that short time off , let's say 3-4 weeks as better than many moths, because then you disconnect, get out of the good routine and it might become permanent. But that's me. The university student support services , they are supposed to have a department dedicated to support of student with disabilities and SEN, so talk to them first, they would advise.